California, 2017Wildfire in California, September 3 to 13, 2017
September 3 to 13, 2017 · NWS HNX · 2 events in 1 county or zone
Two fires started within a short time of each other on the afternoon of September 3, 2017, both in the foothills of the Sierra Nevada. The Mission fire began 2 miles east of North Fork in Madera county and burned 1035 acres and destroyed three residences and damaged 4 other structures before being contained on September 13, 2017.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two fires started within a short time of each other on the afternoon of September 3, 2017, both in the foothills of the Sierra Nevada. The Mission fire began 2 miles east of North Fork in Madera county and burned 1035 acres and destroyed three residences and damaged 4 other structures before being contained on September 13, 2017. The Peak fire began 9 miles southeast of Mariposa in Mariposa county and burned 680 acres and destroyed 2 structures before being contained on September 9, 2017. The cause of both fires is unknown.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Sep 3, 4:00 AM PST, 8 hours 6 minutes earlier.
Area forecast discussion, Sep 3, 4:00 AM PST, 8 hours 6 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
500 AM PDT Sun Sep 3 2017
.SYNOPSIS...
Temperatures will remain above normal through at least the middle
of next week. Showers and thunderstorms will be possible in the
mountains and desert areas each day mainly in the afternoon and
evening. Additional moisture over the area as remnants of tropical
storm Lidia pass by offshore will also create a slight chance for
showers and thunderstorms in portions of the San Joaquin Valley
today through Labor Day.
&&
.DISCUSSION...
The upper ridge bringing very hot conditions to central California
is weakening and shifting eastward under the influence of weak
low pressure spinning off the California coast while tropical
system Lidia treks northwestward from northern Baja. Enhanced
moisture in the southeasterly flow between the synoptic features
has produced some showers and small thunderstorms across Kern
County overnight. Radar shows a few showers remnants currently
drifting northwestward through the San Joaquin Valley.
Temperatures continue to run quite warm, most notably in the south
Valley, where the temperature at Meadows Field Bakersfield has not
yet dropped below 90 degrees.
The weakening ridge along with effects of increasing moisture will
produce slightly lower temperatures today, though still hot enough
to cause health risks to persons sensitive to heat. A heat
advisory remains in effect today for the San Joaquin Valley,
foothills and Kern County mountains below 5000 ft. Mid level moisture
will continue to advect over the area as Lidia continues to track
northwest to west through Labor Day. This will maintain
thunderstorm chances over the mountains and desert areas, with
slight chances in mainly the southern portions of the Valley today
through Labor Day. Temperatures will continue to trend downward on
Labor Day as high pressure continues to weaken.
Flow remains southeastward Tuesday and Wednesday as the cyclonic
circulation drifts northward. This will provide enough mid level
moisture to keep thunderstorm chances in the mountain and desert
zones each afternoon and evening, while temperatures lower a
little closer to climo.
By Thursday a developing trough approaching from the north will
produce a drier onshore southwesterly flow, bringing an end to the
thunderstorm threat and lowering temperature to at or slightly
below normal into next weekend.
&&
.AVIATION...
Areas of smoke from near Yosemite National Park down through Sequoia
National Forest from associated wildfires producing local IFR
conditions over the Southern Sierra Nevada and adjacent foothills
and MVFR visibility in the San Joaquin Valley for the next 24
hours. Scattered showers and isolated thunderstorms are expected
over the Southern Sierra Nevada and Tehachapi Mountains producing
mountain obscurations. Otherwise, VFR conditions can be expected
the remainder of the time over the Central CA Interior during the
next 24 hours.
&&
.AIR QUALITY ISSUES...
Please see SFOAQAHNX for an Air Quality Alert
On Sunday September 3 2017... Unhealthy for sensitive groups in
Fresno... Kern... Kings... Madera... Merced and Tulare Counties
and Sequoia National Park and Forest.
Further information is available at Valleyair.org
&&
.CERTAINTY...
The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.
Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.
&&
.HNX Watches/Warnings/Advisories...
Heat Advisory until 9 PM PDT this evening CAZ089>095.
&&
public...JEB
avn/fw...DS
synopsis...JEB
weather.gov/hanford
In the hours before
Special weather statement, Sep 3, 11:52 AM PST, 14 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
1252 PM PDT SUN SEP 3 2017
CAZ092-094-097-032030-
Tulare County Foothills CA-Tulare County Mountains CA-
Southeastern San Joaquin Valley CA-
1252 PM PDT SUN SEP 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TULARE COUNTY UNTIL
130 PM PDT...
At 1250 PM PDT, Doppler radar was tracking a strong thunderstorm over
Wolverton Point, moving northwest at 15 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
South Fork Campground, Potwisha Campground, Atwell Mill Campground,
Cold Springs Campground, Ash Mountain Sequoia Park HQ, Buckeye Flat
Campground, Hockett Meadow Ranger Station, Mineral King Ranger
Station, Wolverton Point, Shadequarter Mtn, Giant Forest, Three
Rivers and Case Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3647 11859 3631 11869 3641 11907 3665 11893
TIME...MOT...LOC 1950Z 115DEG 12KT 3643 11873
mv
Wildfire, S Sierra Foothills
- When
- September 3, 12:06 PM PST to September 13, 6:00 PM PST
- Where
- S Sierra Foothills forecast zone
- Reported by
- Fire Department/Rescue
The Mission Fire was located 2 miles east of North Fork in Madera County. It burned 1035 acres in the Sierra Foothills, destroyed three homes and damaged 4 other structures before being contained. The cost of containment was $13.8 million.
Wildfire, S Sierra Foothills
- When
- September 3, 12:10 PM PST to September 9, 6:00 PM PST
- Where
- S Sierra Foothills forecast zone
- Reported by
- Fire Department/Rescue
The Peak fire was located 9 miles southeast of Mariposa, in Mariposa county. It burned 680 acres and destroyed 2 structures before being contained on September 9. The cost of containment was $1 million.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, September 3, 20171 death · 1 event
- Debris Flows and Dust Storm in California, September 3, 20173 injured · $199,000 · 26 events
- Damaging Winds in California, September 3, 20172 injured · 70 kt wind · 2 events
- Flash Flood and Damaging Wind in California, September 3, 2017$10,000 · 50 kt wind · 2 events
- Waterspout in Gulf of Mexico, September 3, 20171 event
- Waterspout in Gulf of Mexico, September 3, 20171 event
- Hail in Minnesota, September 3, 20171 in hail · 1 event
- Marine Thunderstorm Wind in Lake Superior, September 3, 2017$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718335, 718337.